Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 30, 1999, 12:07 PM EDT for Boone County, West Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1999, 12:07 PM EDT (16:07 UTC)
- Expired
- Jul 30, 1999, 12:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:15 PM EDT | Hail 0.75 | Bim, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -509 J/kg
- Mixed-layer LCL
- 2181 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRLX 301610 SVRCRW WVC005-019-301630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1207 PM EDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOONE COUNTY IN WEST VIRGINIA... * UNTIL 1230 PM EDT... * AT 1207 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SYLVESTER...OR ABOUT 9 MILES SOUTHEAST OF MADISON...MOVING SOUTHEAST 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITESVILLE... SYLVESTER... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY jCALLING TOLL FREE...877-633-6772.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:50 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 30, 10:50 AM EDT, 1 hour 17 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076- 083>087-KYZ101>103-105-301930- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1050 AM EDT FRI JUL 30 1999 ALTHOUGH AREAL COVERAGE IS DIMINISHING...SOME CONVECTION CONTINUES TO REFIRE OVR SWRN WV. STILL SHOULD DISSIPATE BY AROUND NOON. SOUNDINGS ARE QUITE UNSTABLE THIS AFTERNOON...BUT DRY MIDLEVELS AS UPR RIDGE BUILDS IN SHOULD LIMIT COVERAGE OF CONVECTION TO BELOW 30 POPS. HOPE THIS MORNING CONVECTION DOES NOT REFOCUS MORE CONVECTION LATE THIS AFTN AND EVE. THUS...NO SIGNIFICANT CHANGES TO MORNING FCST PKG. .RLX... WV...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES WVZ005>011... WVZ013>016...WVTZ024>027. VA...NONE. KY...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES KYZ101>103... KYZ105. OH...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ083>087. .END/JMV
In the hours before
Special weather statement, Jul 30, 8:41 AM EDT, 3 hours 26 minutes before
WVZ005-024-025-301315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 841 AM EDT FRI JUL 30 1999 ...HEAVY RAINS ACROSS THE REGION... RADAR RAINFALL ESTIMATES AND AUTOMATED IFLOWS RAIN GAGES INDICATED RAINFALL AMOUNTS UP TO 2 INCHES IN THE LAST HOUR HAS FALLEN ACROSS THE REGION. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA DURING THE NEXT HOUR. THESE STORMS MAY PRODUCE AN ADDITIONAL INCH OR TWO AND THIS WILL CAUSE SOME MINBOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS. MOTORIST ALLOW EXTRA TIME FOR TRAVEL. STAY TUNE TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS OR WARNINGS. .END/SIKORA
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:16 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 44 min |
| Jul 30, 5:11 AM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 49 min |
| Jul 30, 9:06 AM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| Jul 30, 9:38 AM EDT | Severe Thunderstorm Warning | RLX | Wayne | 52 min |
| Jul 30, 10:28 AM EDT | Severe Thunderstorm Warning | RLX | Logan | 32 min |
| Jul 30, 5:04 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 26 min |
| Jul 30, 6:00 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 60 min |
| Jul 30, 6:01 PM EDT | Flash Flood Warning | RLX | Mingo, Wayne | 119 min |
| Jul 30, 7:16 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 59 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.